Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 87, NWS Midland/Odessa, TX

October 10, 2022Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 10, 2022, 11:42 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2022, 11:42 PM CDT (04:42 UTC)
Expired
Oct 11, 2022, 3:45 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS54 KMAF 110442
FFWMAF
TXC243-389-110845-
/O.NEW.KMAF.FF.W.0087.221011T0442Z-221011T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1142 PM CDT Mon Oct 10 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Eastern Jeff Davis County in southwestern Texas...
  Southwestern Reeves County in southwestern Texas...

* Until 345 AM CDT.

* At 1142 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Davis, Balmorhea, Balmorhea State Park, Balmorhea Lake, 
  McDonald Observatory, Davis Mountains State Park, Buffalo Trail 
  Scout Camp, Star Mountain, Toyahvale, Black Mountain and Fort 
  Davis National Historical Site.

Including I-10 between mile markers 190 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3110 10399 3096 10351 3079 10363 3052 10382
      3079 10423

FLASH FLOOD...RADAR INDICATED

$$

CS
1 follow-up statement
777 
WGUS74 KMAF 110652
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
152 AM CDT Tue Oct 11 2022

TXC243-389-110845-
/O.CON.KMAF.FF.W.0087.000000T0000Z-221011T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-Reeves TX-
152 AM CDT Tue Oct 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT EARLY THIS 
MORNING FOR EASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES...

At 152 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1.5 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Davis, Balmorhea, Balmorhea State Park, Balmorhea Lake, 
  McDonald Observatory, Davis Mountains State Park, Buffalo Trail 
  Scout Camp, Star Mountain, Toyahvale, Black Mountain and Fort 
  Davis National Historical Site.

Including I-10 between mile markers 190 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3110 10399 3096 10351 3079 10363 3052 10382
      3079 10423

FLASH FLOOD...RADAR INDICATED

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 6:22 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 10, 6:22 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Mon Oct 10 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 157 PM CDT Mon Oct 10 2022

Another round of showers and storms will roll across southern
portions of the region this afternoon and evening as a final
shortwave moves across the area. Heavy rainfall is still a
possibility, especially since the locations that will be affected
have seen flooding the last couple of days. We have seen enough
heating across the Davis/Glass Mountains and surrounding areas that
we could see a few stronger storms that contain small hail and gusty
winds through the evening. Otherwise, clouds and precip have kept it
more stable across the Permian Basin so it is not likely we will see
heavy rain there. Will trim the Flood Watch further to areas south
of I-20 where the higher threat of flooding remains.

The upper trough that brought the wet weather the last few days
weakens and shifts east Tuesday. An isolated shower or storm are
possible as the trough exits, mainly over the eastern half of the
region Tuesday. With more sun we will see warmer temperatures with
most locations seeing highs in the 80's. With moisture sticking
around lows will stay above normal.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 157 PM CDT Mon Oct 10 2022

Mid to late week will be pretty uneventful as weak ridging and
increasing thickness rebound temperatures to slightly above normal.
A weak front looks to approach the region Wednesday as a large upper
trough moves across the Mid-West, but the front should only cool
high temperatures a degree or two and switch surface winds out of
the north briefly Wednesday afternoon. Otherwise, Wed-Fri will look
very similar with mostly clear skies, highs in the upper 70s to low
80s, and mainly light winds.

A big change looks to occur late Friday as an upper low moves across
Southern California. This system may be our next rain maker, and
will be something to keep an eye on as it moves eastward through the
weekend. Models continue to be in disagreement in regards to the
movement of this low and how much precipitation is expected,
although there is better alignment on rainfall beginning Saturday.
Similar to what we saw over the weekend, storms will begin out west
and over the higher terrain Saturday, becoming more widespread and
covering much of the CWA on Sunday and Monday.

A backdoor cold front is set to arrive Sunday as a trough with very
cold air moves across the Great Lakes region. This front will cool
temperatures from the 80s on Saturday down to 70s on Sunday and
potentially even the 60s on Monday. If models continue to be as
aggressive with this front and the cold air behind it, we may have a
chilly start to next week!

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Mon Oct 10 2022

Severe TS currently over KFST with gusts over 50kts experienced
within the last 10 min. Storm moving east over I-10 corridor with
large hail up to golf ball sized. Cell moving east will impact
terminal the next hour before moving away. Sct SHRA/TS still
behind severe cell, so high impact expected through 00z. VFR
conditions expected by 01z, but monitoring for lingering TS.
Remainder of terminals VFR prevailing thru TAF cycle. Winds
generally <12kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               60  81  62  82 /  30  10   0   0
Carlsbad                 54  80  55  80 /  20   0   0   0
Dryden                   60  82  62  89 /  50  10   0   0
Fort Stockton            57  82  59  84 /  40  10   0   0
Guadalupe Pass           52  70  55  74 /  20   0   0   0
Hobbs                    55  78  55  78 /  20  10   0   0
Marfa                    49  75  48  79 /  60  10   0   0
Midland Intl Airport     59  79  60  81 /  30  10   0   0
Odessa                   59  79  60  81 /  30  10   0   0
Wink                     57  81  55  83 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday morning for Central Brewster County-
     Chinati Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reagan-Reeves County Plains-Terrell-
     Upton-Ward.

NM...None.
&&

SHORT TERM...88
LONG TERM....44
AVIATION...87
Hazardous weather outlook, Oct 10, 1:53 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Mon Oct 10 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Mon Oct 10 2022 /1253 PM MDT Mon Oct 10 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible. Any storms that develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall. A Flood Watch is in effect for parts of West
Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Oct 10, 7:27 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Mon Oct 10 2022

TXZ075-110115-
Pecos TX-
727 PM CDT Mon Oct 10 2022

...A strong thunderstorm will impact portions of northeastern Pecos
County through 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles south of McCamey, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bakersfield and Girvin.

This includes Interstate 10 between mile markers 286 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3068 10219 3068 10251 3108 10241 3107 10235
      3103 10229 3104 10225 3103 10221 3100 10219
      3101 10218 3100 10214 3100 10212 3099 10209
TIME...MOT...LOC 0027Z 179DEG 29KT 3077 10236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

87
Local storm report, Oct 10, 7:33 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT MON OCT 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
10/10/2022  M61 MPH          PECOS              TX   ASOS

&&
Special weather statement, Oct 10, 8:09 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
809 PM CDT Mon Oct 10 2022

TXZ061>063-068>070-075-110215-
Midland TX-Pecos TX-Reagan TX-Crane TX-Glasscock TX-Ector TX-
Upton TX-
809 PM CDT Mon Oct 10 2022

...Strong thunderstorms will impact portions of northeastern Pecos,
southwestern Glasscock, southeastern Ector, southern Midland, western
Reagan, eastern Crane and Upton Counties through 915 PM CDT...

At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Odessa to 24 miles south
of McCamey. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crane, McCamey, Rankin, Midkiff, Crane County Airport, Upton County
Airport, Best, King Mountain and Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 10236 3103 10229 3103 10221 3100 10219
      3101 10218 3100 10214 3099 10208 3100 10205
      3098 10201 3099 10199 3096 10195 3098 10231
      3139 10256 3174 10236 3184 10161 3108 10159
TIME...MOT...LOC 0109Z 268DEG 31KT 3169 10224 3078 10224

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

87
Special weather statement, Oct 10, 8:53 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
853 PM CDT Mon Oct 10 2022

TXZ046-050>052-061>063-110245-
Midland TX-Martin TX-Dawson TX-Andrews TX-Glasscock TX-Ector TX-
Howard TX-
853 PM CDT Mon Oct 10 2022

...A strong outflow boundary will impact portions of northern
Glasscock, northeastern Ector, southeastern Andrews, Midland,
southwestern Howard, Martin and southwestern Dawson Counties through
945 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong outflow boundary
near Midland, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midland, Odessa, Big Spring, Greenwood, Garden City, Stanton, Lomax,
Lenorah, Midland International Air and Space Port, Tarzan, Cotton
Flat, Patricia, Warfield, Midland Airpark, Skywest Airport, Courtney,
Big Spring McMahon-Wrinkle Airpark, Stanton Municipal Aiport, Elbow
and Spraberry.

This includes Interstate 20 between mile markers 124 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3176 10216 3208 10244 3267 10209 3230 10149
      3189 10129
TIME...MOT...LOC 0152Z 238DEG 45KT 3194 10205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

87
Special weather statement, Oct 10, 9:19 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
919 PM CDT Mon Oct 10 2022

TXZ047-048-052-110300-
Scurry TX-Howard TX-Borden TX-
919 PM CDT Mon Oct 10 2022

...A strong thunderstorm will impact portions of northwestern
Mitchell, southwestern Scurry, southeastern Borden and northern
Howard Counties through 1000 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luther, or 12 miles north of Big Spring, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luther, J B Thomas Reservoir and Vincent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10115 3253 10117 3250 10117 3229 10135
      3237 10163 3265 10148 3258 10110
TIME...MOT...LOC 0219Z 218DEG 17KT 3243 10145

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Oct 10, 9:50 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT MON OCT 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
10/10/2022                   PECOS              TX   EMERGENCY MNGR

            THERE WERE SEVERAL WATER RESCUES IN FORT
            STOCKTON. SCHOOLS AND HOSPITALS WERE FLOODED
            IN TOWN.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:17 PM CDTSpecial Weather StatementMAFPecos43 min
Oct 10, 7:25 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 10, 7:27 PM CDTSpecial Weather StatementMAFPecos48 min
Oct 10, 8:09 PM CDTSpecial Weather StatementMAFCrane, Upton66 min
Oct 10, 8:12 PM CDTFlash Flood WarningMAFMitchell8 hr
Oct 10, 8:41 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton2 hr
Oct 10, 8:53 PM CDTSpecial Weather StatementMAFGlasscock, Martin, Midland52 min
Oct 10, 9:03 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Oct 10, 9:19 PM CDTSpecial Weather StatementMAFHoward41 min
Oct 10, 9:22 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton113 min
Oct 10, 9:52 PM CDTAreal Flood WarningMAFPecos9 hr
Oct 10, 10:17 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio, Reeves6 hr
Oct 11, 6:51 AM CDTRiver Flood WarningMAFBrewster40 hr
Oct 11, 10:02 AM CDTRiver Flood WarningMAFBrewster25 hr
Oct 11, 10:04 AM CDTRiver Flood WarningMAFBrewster55 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.